question-icon

I was prescribed Nitrofurantoin for a possible bladder infection, although

default
Posted on Wed, 26 Dec 2018
Question: I was prescribed Nitrofurantoin for a possible bladder infection, although I did not feel like I had a bladder infection. I went to the urgent care for severe nausea, vomiting and diarrhea, and the doctor checked my urine and found red blood cells +3. She said it was probably cross contamination from the diarrhea and gave me that medication. I didn't start taking it right away because I was so very sick and antibiotics tend to make me have diarrhea and crampy abdominal pain. I waited a few days before I started taking it. I took only one pill and developed diarrhea every 15 minutes throughout the night and all the next day. Then, I got what appeared to be hives. Big red blotches that itched like crazy. That has lasted all day and now, at 2:30 a.m., I am so miserable I cannot sleep. Those blotches have turned into huge red itchy XXXXXXX size patches all over my body, inside my but crack, inside my ear, and on my scalp. Our urgent care center is closed and I don't feel like waiting 8 hours in the emergency room just to be told I have hives. Is there anything I can do at home to relieve the itching and allow me to sleep? Does this mean I am allergic to this medication?
doctor
Answered by Dr. Vaishalee Punj (45 minutes later)
Brief Answer:
You need steroids

Detailed Answer:
Hello and welcome to Ask A Doctor service.

I have reviewed your query and here is my advice.

You seem to be having severe urticaria or maybe bullous pemphigoid (if these are blisters)/TEN. Kindly visit ER as soon as possible. You may need steroidal medicines. ER should treat you like a real emergency within a few minutes.

I dont want to scare you but its better to be safe.
Take care
Dr Vaishalee


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Vaishalee Punj

General & Family Physician

Practicing since :2003

Answered : 2431 Questions

premium_optimized

The User accepted the expert's answer

Share on
I was prescribed Nitrofurantoin for a possible bladder infection, although

Brief Answer: You need steroids Detailed Answer: Hello and welcome to Ask A Doctor service. I have reviewed your query and here is my advice. You seem to be having severe urticaria or maybe bullous pemphigoid (if these are blisters)/TEN. Kindly visit ER as soon as possible. You may need steroidal medicines. ER should treat you like a real emergency within a few minutes. I dont want to scare you but its better to be safe. Take care Dr Vaishalee